Opioid Overdose
Rehab

The Guide to Recognizing and Responding to An Opioid Overdose

The first thing to do if you think that someone is experiencing an overdose based on the opioids overdose symptoms; the first thing to do is to call 911 right away. Immediate action must be taken to treat the person in order to save that person’s life. If ever a person who overdosed survived, it is because someone helped them.

The main symptoms of opioid overdose are that they will not be able to:

  • Breath
  • Respond

Here are the immediate steps you have to take in treating opioid overdose and is not responding:

  • Try to stimulate them by calling out their names and administering a hard sternum rub to the chest plate.
  • If you have naloxone or Narcan, then you should use it. Administer one dose of it every two minutes.
    • If it is an injectable, then inject the naloxone into the thigh muscle.
    • If it is nasal, then you should stick the device all the way up one of the nostrils and click the plunger. You should make sure that the device is fully inserted so that the medication will be absorbed by the sinuses.
  • Immediately call 911 and explain the situation that someone is not responding and is not breathing.
  • Provide rescue breathing

Put the person on their back, tip their head backward so that the airway is straight. Then pinch the nose and put your mouth over theirs and form a seal and take one breath every five seconds.

  • When the person resumes breathing normally, roll them into a recovery position on their side.
  • After this, be sure to be gentle with them and take care of them.

Here are a few further tips to keep in mind while tending to a person who overdosed on opioids:

  • Verbal stimulation

Call the person’s name and say something they might not want to hear. This could be something like, “I’m going to call 911.”

  • Physical stimulation

This is to try to stimulate them to wake up

It would be best if you rubbed your knuckles against their sternum. Pinch the back of their arm and rub your knuckles on their upper lip.

  • Call for help!

It is recommended that you call 911 in case of an overdose because a medically trained professional must come to assess the situation and give the right treatment. Tell where the person exactly is and tell them that the person is not responding and not breathing.

Opiate Recovery Podcasts give you a straightforward education on how to assess and respond in such a situation. Opiate Recovery Podcasts is a good source through which you can gain valuable information on how to first respond to an overdose.